Tennessee, 2021

Flash Flooding in Tennessee, September 18 to 19, 2021

September 18 to 19, 2021 · NWS MRX · 4 events in 3 counties and zones

Remnants of tropical cyclone Nicholas over Louisiana promoted a humid air mass and diurnal convection that produced heavy rains over and near the southern Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Remnants of tropical cyclone Nicholas over Louisiana promoted a humid air mass and diurnal convection that produced heavy rains over and near the southern Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 18, 11:38 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 18, 11:38 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
138 PM EDT Sat Sep 18 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Radar shows weak convection on the east side of the inverted
surface trough to our west, and this convection has been impacting
parts of our area mainly along the Plateau. Still looks like the
western/southern parts of our area will be the focus for
precipitation, and plan to beef PoPs up to likely for all of this
area. With the abundant moisture, weak flow, and high freezing
levels there remains a threat for isolated flooding as highlighted
in the HWO. Will tweak temps up northeast where best insolation
will occur, and make a few tweaks to sky as well with this update.
Otherwise, previous forecast looks to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

Convection will continue to show the most coverage south, but
activivity will wane overnight before increasing again late in the
period. Will try to time best chances for thunder with tempo and
prob30 groups at CHA/TYS but no more than VCTS at TRI this
afternoon. MVFR, possibly briefly lower, conditions are possible
with heavier showers/t-storms. May also see conditions lower to at
least MVFR at CHA in fog/low cigs later tonight, and in fog at
TRI toward sunrise, but confidence is low on the details. Winds
will generally be light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  79  69  78  69 /  50  80  80  60  50
Knoxville McGhee Tyson Airport, TN  68  83  68  77  67 /  30  40  80  70  30
Oak Ridge, TN                       68  83  68  76  66 /  30  60  80  70  40
Tri Cities Airport, TN              65  85  66  78  65 /  20  20  30  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 18, 8:29 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1029 AM EDT Sat Sep 18 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191430-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1029 AM EDT Sat Sep 18 2021 /929 AM CDT Sat Sep 18 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms can be expected
today, especially in areas along the Northern Plateau and also
south of Interstate 40. These storms could cause isolated flash
flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of heavy rainfall will be possible at times from Sunday
afternoon through Monday morning, mainly across the southern
Tennessee Valley and Cumberland Plateau. Another round of heavy
rains will be possible area-wide Tuesday afternoon and night.
Localized flooding will be possible in areas that typically see
flooding, and in areas that receive heavy rainfall today and
tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Bledsoe

When
September 18, 1:12 PM CST to 3:00 PM CST
Where
Bledsoe County, 2 mi NW of Lees Station to 1 mi WNW of Lees Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.571, -85.275

Flash flooding was reported in several parts of the county.

Flash Flood, Sequatchie

When
September 18, 4:12 PM CST to 6:00 PM CST
Where
Sequatchie County, 1.5 mi NNE of Dunlap to 2.5 mi NNW of Dunlap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.400, -85.370

Some evacuations were occurring primarily along Branch Road.

Flash Flood, Sequatchie

When
September 18, 5:45 PM CST to 7:00 PM CST
Where
Sequatchie County, 2 mi NNW of Dunlap to 1.5 mi N of Dunlap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.407, -85.394

Flooding, especially near Branch Road, was ongoing but improving.

Flash Flood, Hamilton

When
September 19, 7:10 PM EST to 8:30 PM EST
Where
Hamilton County, East Brainerd to 1 mi NE of East Brainerd
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.020, -85.170

Gunbarrel Road closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987539, 987544, 987546, 987550.